(Note: Emphasis in all quotes are ours)
"Furthermore, photosensitizing drugs can potentiate the damaging effects of
ultraviolet and visible radiation on the eye."
"We recommend the following precautions. a washout period for potentially dangerous drugs before extended exposure to bright lights."
Presumed Sertraline Maculopathy. Sener EC, Kiratli H. Acta Ophthalmol Scand 2001; 79(4):428-30.
"PURPOSE: To report a unique case of a woman who developed
simultaneous bilateral maculopathy presumed to result from intake of
sertraline hydrochloride, a serotonin reuptake inhibitor.
..during twenty months of follow-up her visual acuity and abnormalities in other psychophysical tests did not improve.
CONCLUSION: Patients started on sertraline should be informed of the potential risk of developing maculopathy, and they should be examined regularly to detect possible early alterations.
Toxicology of the Retina: Advances in Understanding the Defence Mechanisms and Pathogenesis of Drug- and Light-Induced Retinopathy.
presence of such a multitude of antioxidative mechanisms, defence against
phototoxicity can still be overwhelmed, even with seemingly non-harmful
ambient light when the retina is presented with exogenous photosensitizing
agents. This class of drugs and chemicals, when excited by appropriate
wavelengths of light, undergo photosensitized oxidative reactions leading
to free radical and singlet oxygen formation."
"There is a vast number of potential photosensitizing drugs in clinical use ...from antibiotics, psychoactive drugs, antiarrhythmic drugs and diuretics ... have been implicated in causing drug-induced RPE disturbances, impaired visual acuity and defective visual fields highlighting the importance of eliciting a thorough drug history before subjecting patients to unprotected light exposure. This is of particular relevance in intraocular surgery where prolonged and direct illumination of the retina with strong light source may be used, and in light therapy for Seasonal Affective Disorder [SAD] for which neuroleptics and antidepressants are often concomitantly prescribed."
"BACKGROUND: to report on the possible correlation between
incident retinal phototoxicity and the use of photosensitizing drugs.
The common finding in these four patients was the fact that they were all taking one or more photosensitizing drugs (hydrochlorothiazide, furosemide, allopurinol, and benzodiazepines).
CONCLUSION: phototoxicity following incidental light exposure may occur in patients taking drugs of photosensitizing potential. Therefore, the thorough history of systemic drug ingestion should be obtained if patients have exposure to strong light sources."
"we examined the potential photoxicity of six common antidepressant and neuroleptic drugs (Amitrityline (AM), Chlorpromazine (CPZ), Imipramine (IM), Iprindol (IP), Prozac (PR), and Thioridazine (TH). We found that the potential of phototoxicity of the six drugs tested was CP=IP > TH > IM > AM=PR"
"In addition to tissue damage caused directly by light absorption, light toxicity can be produced by the presence of photosensitizing agents. Drugs excited to reactive states by ultraviolet (UV) or visible light produce damage by type I (free radical) and type II (oxygen dependent) mechanisms. Some commonly used drugs, such as certain antibiotics, nonsteroidal anti-inflammatory drugs (NSAIDs), and psychotherapeutic agents, as well as some popular herbal medicines, can produce ocular phototoxicity."
"Our previous work has demonstrated that melatonin treatment increases the sensitivity of the rat retina to light-induced photoreceptor cell death. This raises the possibility that inappropriate exposure of photoreceptors to melatonin may result in visual impairment, caused by a loss of retinal photoreceptors."
"neovascular AMD was positively associated with thiazide diuretics (p<0.001)" "Conclusions: These findings suggest that severe neovascular AMD are associated with thiazide diuretics long-lasting treatment.
"Ocular morphology is specifically directed at facilitating the transmittance of visible light to the retina for the purposes of photoreceptor absorption and phototransduction, thereby initiating the process of vision. By absorbing excess radiation, melanin significantly enhances this process. It can also act as a photoprotector by quenching reactive oxygen species and other radicals produced as a result of the high oxygen dependency of the retina for its metabolism. However, melanin also binds numerous pharmaceuticals, a process that can result in ocular toxicity."
"Many of the drugs that have been identified as causing these effects are known photosensitizers in which radiation plays a significant role in eliciting the pathologies. The phototoxic effects range from minor histological/ chemical changes, which do not impact the quality of vision, to pigmentary retinopathies, which could potentially involve the loss of sight."
"Vigabatrin (VGA, Sabril™), a structural analog of gamma-aminobutyric
acid, is an irreversible inhibitor of gamma-aminobutyric acid transaminase.
Because of its effects on GABA accumulation in the extracellular space, VGA
is being developed as an antiepileptic agent for drug-resistant seizures.
Oculotoxicity of VGA was first characterized as visual field defects. VGA
may also induce optic nerve atrophy and it has recently been shown that VGA
induces apoptosis in photoreceptors.
These observations indicate that VGA’s oculotoxicity is acute when the retina is exposed to light."
Note: more recent references can be found in the section marked - For Therapists...